New York, 2023Damaging Winds in New York, September 8, 2023
September 8, 2023 · NWS BGM · 3 events in 1 county or zone
Instability and lift ahead of a quasi-stationary boundary provided the support for severe thunderstorms over the Catskills. There were isolated reports of trees and wires down in Sullivan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Instability and lift ahead of a quasi-stationary boundary provided the support for severe thunderstorms over the Catskills. There were isolated reports of trees and wires down in Sullivan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 8, 12:29 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 8, 12:29 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
129 PM EDT Fri Sep 8 2023
.SYNOPSIS...
A stalled frontal boundary will bring several rounds of showers
and thunderstorms through the weekend. A brief break early next
week followed by yet another cold front and additional chances
for showers and thunderstorms by the middle of next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
907 AM update...
Not much change the the forecast with the morning update. The
threat for afternoon/evening showers and storms remains about
the same given the presence of the slow-moving upper
trough/front across the Northeast and the expected axis of
instability running nearly parallel to the I-95 corridor. Still
seeing the potential for a few storms becoming strong to severe
with damaging winds the main threat along with heavy rainfall.
Will attempt to zero in on the timing and location as the latest
model guidance arrives this morning.
Previous Discussion...
Only minor changes with the sunrise update, forecast on track.
A nearly stalled frontal boundary looks to remain over the region.
Ahead of the front in NE PA northeast into the Southern Catskills
enough lift and instability look to be present for some scattered
showers and thunderstorms to develop later this afternoon and
especially into the evening with additional lift from a mid-level
feature. Similar to Thursday in this region, instability looks to
become abundant on the order of 1,000-2,000 J/KG with just enough
shear for some of the thunderstorms to become strong to severe. Some
mid-level dry air with a tall and deep CAPE profile does provide for
the potential for gusty to damaging winds and some hail. Heavy
downpours and localized flooding will once again be a threat as
well. Further northwest, a sharp cutoff looks to be present
with too much drier air working into the mid-levels and 700 mb
level temperatures of roughly 7 to 8C. This should limit overall
coverage further northwest through most of the day into the
evening. With more in the way of clouds around highs should only
rise ti around 80 in most spots.
A mid-level disturbance rides northward along the stalled front
tonight likely providing the lift needed for a more widespread round
of showers and thunderstorms. Instability should decrease quite a
bit after sunset but still some stronger storms with gusty winds are
still possible. Heavy downpour potential is still fairly decent
as well. Areas that see several rounds of showers and
thunderstorms may have localized flooding issues as well. Lows
tonight should fall into the 60's.
On Saturday, mid-level ridging looks to get stronger leading to
slight westward movement of the front and allow deeper moisture to
nudge northeast a bit. However, instability looks fairly limited
given quite a bit of cloud cover around. So while additional rounds
of showers and thunderstorms have the potential to produce heavy
rain and localized flooding, severe thunderstorms are not expected.
Highs trend slightly cooler as well with upper 70's and low
80's.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Conditions will remain unsettled with upper trough lingering
through the weekend. Shower and thunderstorm activity will
increase Sunday afternoon along a north to south running stationary
boundary. Models are indicating a weak wave of low pressure
developing along the boundary, keeping showers going through the
overnight hours into Monday morning.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A developing trough will propagate eastward from its original
development over the Great Lakes and start moving over our
region. However, brief high pressure should build in long enough
on Monday for a dry period that will last until Tuesday
morning. The upper trough will continue to amplify through the
week, and bring rain showers from Tuesday onward. After mid
week, forecast confidence is low, so stuck to NBM solution at
this point in time.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Another round of scattered showers and thunderstorms are
expected later this afternoon and into the evening...mostly
after 22Z through 06Z. The greatest potential extends from AVP
up to BGM. After the convection moves through later tonight,
there will likely be low clouds and fog that develop and persist
into Saturday morning...through roughly 14-16Z. IFR conditions
are possible during this time with conditions improving to MVFR
after 16Z. Winds will remain mostly light and variable...and
more northerly 5 kt or less Saturday morning.
Outlook...
Saturday afternoon through Sunday...Scattered showers and
thunderstorms are expected this weekend. Convection on Saturday
looks to be mainly during the evening. Storms on Sunday appear
to initiate a little earlier in the afternoon and persist into
the evening. Brief restrictions within storms are possible,
along with restrictions on low clouds and fog.
Sunday night through Tuesday...Morning restrictions possible
from low clouds and or fog. Also, scattered showers throughout
this period but with fewer and higher restrictions.
Wednesday...A better chance of showers and storms exists by the
middle of the week with associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MWG
NEAR TERM...BJT/MWG
SHORT TERM...KL/MPK
LONG TERM...KL/MPK
AVIATION...BJT/MWG
Hazardous weather outlook, Sep 8, 3:13 AM EST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
413 AM EDT Fri Sep 8 2023
NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-090815-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
413 AM EDT Fri Sep 8 2023
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Thunderstorms today may bring torrential rainfall and a risk for
localized flash flooding. A few storms may also contain strong
damaging winds this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms at times through the weekend will bring torrential
rainfall and a risk for localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-015>018-022>025-036-037-044-090815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
413 AM EDT Fri Sep 8 2023
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 8, 1:23 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
223 PM EDT Fri Sep 8 2023
NYZ062-PAZ048-081900-
Sullivan NY-Pike PA-
223 PM EDT Fri Sep 8 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SULLIVAN AND
CENTRAL PIKE COUNTIES THROUGH 300 PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blooming Grove, or 15 miles southeast of Honesdale, moving northeast
at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lackawaxen, Blooming Grove, Paupack, Shohola, Eldred, Greeley, Twin
Lakes, Barryville, Rowland, and Lords Valley.
This includes the following highway exits...
Interstate 84 between 26 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4129 7520 4137 7526 4160 7494 4141 7478
TIME...MOT...LOC 1822Z 234DEG 16KT 4137 7513
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BJTLocal storm report, Sep 8, 1:42 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
242 PM EDT Fri Sep 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM Tstm Wnd Dmg Grahamsville 41.85N 74.57W
09/07/2023 Sullivan NY 911 Call Center
Trees down.
&&Local storm report, Sep 8, 1:44 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
244 PM EDT Fri Sep 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Tstm Wnd Dmg 1 E Bethel 41.68N 74.86W
09/07/2023 Sullivan NY 911 Call Center
Trees down.
&&Local storm report, Sep 8, 1:45 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
245 PM EDT Fri Sep 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM Tstm Wnd Dmg Wurtsboro 41.58N 74.48W
09/07/2023 Sullivan NY 911 Call Center
Trees down.
&&Local storm report, Sep 8, 1:53 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
253 PM EDT Fri Sep 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Tstm Wnd Dmg 4 NNE Groton 42.64N 76.34W
09/07/2023 Cayuga NY 911 Call Center
Corrects previous tstm wnd dmg report from 4
NNE Groton. Trees down.
&&Local storm report, Sep 8, 2:01 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Binghamton NY
301 PM EDT Fri Sep 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Tstm Wnd Dmg 1 NNW Laurella 41.60N 75.22W
09/07/2023 Wayne PA Public
Trees down.
&&Thunderstorm Wind, Sullivan
- When
- September 8, 2:02 PM EST
- Where
- Sullivan County, 2.74 mi W of Barryville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.483, -74.983
Strong thunderstorm winds knocked down trees and wires near Roeblings Bridge.
Thunderstorm Wind, Sullivan
- When
- September 8, 2:10 PM EST
- Where
- Sullivan County, 1.89 mi NW of Pond Eddy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 41.447, -74.859
Strong thunderstorm winds knocked down multiple tree limbs at a campground.
Thunderstorm Wind, Sullivan
- When
- September 8, 2:17 PM EST
- Where
- Sullivan County, 0.17 mi NNE of Pond Eddy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.432, -74.829
Strong thunderstorm winds knocked down trees and wires.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 8, 20231 death · 1 event
- Flash Flooding and Hail in Massachusetts, September 8, 2023$64,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Maryland, September 8, 2023$187,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Texas, September 8 to 11, 2023$140,000 · 1 in hail · 16 events
- Hail and Damaging Winds in North Carolina, September 8, 20231 injured · $56,000 · 1 in hail · 25 events
- Hail and Damaging Winds in New York, September 8, 2023$48,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Virginia, September 8, 2023$31,000 · 1.5 in hail · 15 events
- Damaging Winds in Pennsylvania, September 8, 2023$35,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, September 8, 20231.5 in hail · 31 events
- Hail and Damaging Winds in New Jersey, September 8, 2023$20,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Virginia, September 8, 2023$16,000 · 1 in hail · 12 events
- Hail and Damaging Winds in New Hampshire, September 8, 20231.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126367, 1126370, 1126372.